Withdrawal from any addiction can be physically and emotionally difficult. When used properly, Suboxone sometimes helps addicts detox from opiates like heroin, but the detox process is lengthier in some cases and should only be used in extreme cases, and slowly weened off. If the recovering addict does not follow medical instructions, it’s possible to have a secondary wave of Suboxone withdrawal symptoms after tapering off the drug. It is called Post-Acute Withdrawal Symptom (PAWS) and can last for weeks to months. This is what makes suboxone a last resort option for most addiction situations. And if you are prescribed it for longer than a few months, then most likely you are not on a proper treatment plan. You may be at risk!
What is Suboxone
Suboxone is a mix of Buprenorphine and Naloxone used to suppress withdrawal symptoms from opiate abuse. When the recovering addict uses Suboxone as directed, it’s possible to step down without experiencing withdrawal symptoms from the medication. If care is not taken the addict recovering from opiates will become addicted to Suboxone. This can lead to severe Suboxone withdrawal symptoms and even PAWS.
Signs of Addiction to Suboxone and Side Effects
There are signs when a person becomes addicted to Suboxone like any other drug. If the recovering addict begins to avoid family and friends or loses interest in activities, it may be time to intervene. Look for other signs too.
- Constantly talking about the drug
- Expressing need for a higher dose
- Avoiding responsibilities
- Seeking new doctors
- Frequent visits to the emergency room
Contact the recovery center in charge of the addict’s case at once if any of these signs become clear.
Tapering Suboxone and Withdrawal Symptoms
Tapering is a system of using less of a drug over time. At regular intervals a physician will decrease the amount of Suboxone until the recovering addict no longer needs the drug. This process works to eliminate or at least lessen the effects of withdrawal from the opiates and Suboxone.
Recovering addicts may still experience slight Suboxone withdrawal symptoms. Those symptoms are described in the article, What are the Symptoms of Suboxone Withdrawal? Minor symptoms of Suboxone withdrawal can feel like a mild case of the flu.
How to Ease Suboxone Withdrawal Symptoms and Avoid the Secondary Wave
The best way to avoid Suboxone withdrawal symptoms is to follow the directions given at time of prescription. Taper the drug exactly as prescribed and there should be no secondary wave PAWS.
Along with proper use of Suboxone, consider a change of lifestyle to support the body. Proper nutrition and eliminating excessive sugars will help the body continue detoxification. A diet high in protein and amino acids produces neurotransmitters that will help the recovering addict feel better.
Encourage modification of sleep habits to get eight hours of rest daily. It is important to sleep in complete darkness to aid the body in producing melatonin, a precursor of serotonin. Melatonin production happens naturally in the body after sundown. It assists the body to sleep. But if serotonin is already low due to substance abuse, a melatonin supplement may be necessary. Important to note, lack of serotonin causes depression, which leads to insomnia because of low melatonin production.
If you or a loved one are showing signs of Suboxone addiction, it is necessary to receive specialized care. Call Northlake Recovery at (561)-770-6616 for more information on Inpatient Treatment or Intensive Out Patient Treatment. Northlake Recovery also offers Relapse Prevention Programs for those who have already received treatment. Call today!